Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 1, NWS El Paso, TX

February 22, 2017El Paso County, Hudspeth County, Texas; 7 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Feb 22, 2017, 7:08 AM MST for El Paso County, Hudspeth County, Texas; 7 counties in New Mexico. It took effect at Feb 23, 2017, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2017, 7:08 AM MST (14:08 UTC)
In effect from
Feb 23, 2017, 11:00 AM MST
Expired
Feb 23, 2017, 8:00 PM MST
In force
9 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2488 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

164 
WWUS84 KEPZ 221408
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
708 AM MST Wed Feb 22 2017

...DRY AND WINDY CONDITIONS EXPECTED ON THURSDAY...

.An upper level trough will be moving across the Rockies with a
rapidly deepening surface low over western Kansas on Thursday.
This will bring strong winds to the region which will combine
with above normal temperatures and minimum relative humidities in
the lower to mid teens to create critical fire weather conditions
over the lowlands of southern New Mexico and far west Texas.

NMZ111-112-TXZ055-056-222215-
/O.UPG.KEPZ.FW.A.0001.170223T1800Z-170224T0300Z/
/O.NEW.KEPZ.FW.W.0001.170223T1800Z-170224T0300Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
708 AM MST Wed Feb 22 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST THURSDAY FOR
LOW RELATIVE HUMIDITIES AND STRONG WINDS...

The National Weather Service in El Paso has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Thursday. The
Fire Weather Watch is no longer in effect. 

* 20-FOOT WIND...20 to 30 mph with gusts to 45 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26
3 follow-up statements
305 
WWUS84 KEPZ 222042
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
142 PM MST Wed Feb 22 2017

...DRY AND WINDY CONDITIONS EXPECTED ON THURSDAY...

.An upper level trough will be moving across the Rockies with a
rapidly deepening surface low over western Kansas on Thursday.
This will bring strong winds to the region which will combine
with above normal temperatures and minimum relative humidities in
the lower to mid teens to create critical fire weather conditions
over the lowlands of southern New Mexico and far west Texas.

NMZ111-112-TXZ055-056-231400-
/O.CON.KEPZ.FW.W.0001.170223T1800Z-170224T0300Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
142 PM MST Wed Feb 22 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
THURSDAY FOR LOW RELATIVE HUMIDITIES AND STRONG WINDS...

* 20-FOOT WIND...20 to 30 mph with gusts to 45 mph.

* HUMIDITY...8 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26
858 
WWUS84 KEPZ 232028
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
128 PM MST Thu Feb 23 2017

...DRY AND BREEZY CONDITIONS EXPECTED ON FRIDAY...

.Upper level trough will begin to move east of the area 
Friday. Behind the trough breezy to windy conditions will
combined with low minimum relative humidities in the 
single digits creating critical fire weather conditions 
over the lowlands of southern New Mexico and far west Texas.

NMZ111-112-TXZ055-056-240430-
/O.NEW.KEPZ.FW.A.0002.170224T1900Z-170225T0000Z/
/O.CON.KEPZ.FW.W.0001.000000T0000Z-170224T0300Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
128 PM MST Thu Feb 23 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 055, 056, 111,
AND 112... 

...FIRE WEATHER WATCH IN EFFECT FRIDAY AFTERNOON FOR LOW RELATIVE
HUMIDITIES AND HIGH WINDS FOR FIRE WEATHER ZONES 055, 056, 111, 
AND 112...

The National Weather Service in El Paso has issued a Fire Weather
Watch, which is in effect Friday afternoon. 

* 20-FOOT WIND...20 to 25 mph with gusts to 35 mph.

* HUMIDITY...8 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
Pazos
910 
WWUS84 KEPZ 240315
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
815 PM MST Thu Feb 23 2017

...DRY AND BREEZY CONDITIONS EXPECTED ON FRIDAY...

.Upper level trough will begin to move east of the area Friday.
Behind the trough breezy to windy conditions will combined with
low minimum relative humidities in the single digits creating
critical fire weather conditions over the lowlands of southern
New Mexico and far west Texas.

NMZ111-112-TXZ055-056-241500-
/O.EXP.KEPZ.FW.W.0001.000000T0000Z-170224T0300Z/
/O.CON.KEPZ.FW.A.0002.170224T1900Z-170225T0000Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
815 PM MST Thu Feb 23 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FRIDAY AFTERNOON FOR LOW
RELATIVE HUMIDITIES AND WINDS OVER 20 MPH FOR FIRE WEATHER ZONES 
055, 056, 111, AND 112... 

The National Weather Service in El Paso has issued a Fire Weather
Watch, which is in effect Friday afternoon.

* 20-FOOT WIND...20 to 25 mph with gusts to 35 mph.

* HUMIDITY...8 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 22, 4:36 AM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Feb 22, 4:36 AM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
436 AM MST Wed Feb 22 2017

.SYNOPSIS...
We will see near record high temperatures today, but we will be a
little cooler and very windy on Thursday. Friday and Saturday will
be our coolest days of the week, but highs will still be a few
degrees above normal. The start of next week will be warm and
sunny, but winds return next Tuesday.

&&

.DISCUSSION...
One more nice day before we have a gusty, dusty kind of day on
Thursday. Currently an upper level ridge was drifting off to our
east and in its place a dry and warm zonal flow was settling over
New Mexico. We could see some near record and even record high
temperatures today. On Thursday though, an upper level trough
will move across southern Colorado. This system is too far north
to give us any precipitation chances, but it will help generate
some very strong winds. Right now it looks like we will see
advisory level winds (25 to 35 mph) Thursday afternoon and a few
spots east of area mountains may see warning level winds (35 to 45
mph) late Thursday night into Friday morning.

By Friday afternoon the trough will be to our east and some cooler
air will be filtering into the region. So highs on Friday will be
near normal and highs on Saturday will be a degree or two above
normal. By Sunday we will have well above normal temperatures as
we begin to transition to a southwest flow as the next upper
level storm system begins to move in our direction. With the
southwest flow on Sunday we could see some breezy winds (15 to 25
mph) in the afternoon. By Monday as the next upper level system
moves a little closer we could see some windy (20 to 30 mph)
conditions. Then as the trough moves across New Mexico on Tuesday
we could see very windy conditions (30 to 40 mph) Tuesday
afternoon. In addition to the strong winds we will see a slight
chance for precipitation on Tuesday, mainly in area mountains,
but usually with strong winds events we don't much precipitation.
Looks like the windy season may be off to a bit of an early start.

&&

.AVIATION...Valid 22/12Z-23/12Z
VFR conditions expected for the next 24 hours. We will start the
day with unlimited ceilings, but by late afternoon we will see
high clouds on the increase and will have ceilings of BKN250. Like
yesterday surface winds will be from the west, but unlike
yesterday we will see the surface winds starting to increase. This
afternoon we will see winds of 26010kt but by early Thursday
morning they will increase a bit to 25015kt. Very strong winds and
some blowing dust is expected Thursday afternoon.

&&

.FIRE WEATHER...
Fire weather concerns increase starting tomorrow. For today we
will see very warm conditions, with min RH's in the teens, but
winds will stay below 15 mph. On Thursday an approaching upper
level storm system will bring some high clouds and very strong
winds to the area. With min RH's in the low to mid teens, most
lowland locations WILL SEE Red Flag conditions for several hours
on Thursday afternoon. A fire weather watch for Thursday is
currently in effect. Very dry air will punch in behind this storm
system so min RH's will drop to near 10% in the lowlands for
Friday, Saturday and Sunday, but winds will stay a little below
critical levels so Red Flag conditions are NOT expected for those
days. We will see another windy day next Tuesday, but by then some
slightly high moisture will have worked into the area so again
right now Red Flag conditions are NOT expected for the first of
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 81  54  73  45 /   0   0   0   0
Sierra Blanca           80  53  74  45 /   0   0   0   0
Las Cruces              79  48  68  39 /   0   0   0   0
Alamogordo              78  52  69  40 /   0   0   0   0
Cloudcroft              58  40  45  26 /   0   0   0   0
Truth or Consequences   78  50  67  39 /   0   0   0   0
Silver City             71  44  56  33 /   0   0   0   0
Deming                  79  47  67  36 /   0   0   0   0
Lordsburg               77  43  64  34 /   0   0   0   0
West El Paso Metro      80  56  71  46 /   0   0   0   0
Dell City               82  46  75  39 /   0   0   0   0
Fort Hancock            85  51  78  45 /   0   0   0   0
Loma Linda              75  53  67  43 /   0   0   0   0
Fabens                  82  51  75  44 /   0   0   0   0
Santa Teresa            80  51  71  42 /   0   0   0   0
White Sands HQ          79  55  69  44 /   0   0   0   0
Jornada Range           79  46  68  36 /   0   0   0   0
Hatch                   79  50  67  39 /   0   0   0   0
Columbus                81  51  70  40 /   0   0   0   0
Orogrande               79  53  71  41 /   0   0   0   0
Mayhill                 73  46  61  35 /   0   0   0   0
Mescalero               68  44  56  32 /   0   0   0   0
Timberon                66  41  56  32 /   0   0   0   0
Winston                 72  40  59  30 /   0   0   0   0
Hillsboro               77  45  64  35 /   0   0   0   0
Spaceport               77  47  66  36 /   0   0   0   0
Lake Roberts            71  35  55  26 /   0   0   0   0
Hurley                  74  43  60  32 /   0   0   0   0
Cliff                   75  37  61  29 /   0   0   0   0
Mule Creek              71  41  56  31 /   0   0   0   0
Faywood                 75  44  62  34 /   0   0   0   0
Animas                  80  46  67  33 /   0   0   0   0
Hachita                 80  45  68  34 /   0   0   0   0
Antelope Wells          81  47  69  37 /   0   0   0   0
Cloverdale              76  46  63  36 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Thursday morning through Thursday
     evening for NMZ111-112.

TX...Fire Weather Watch from Thursday morning through Thursday
     evening for TXZ055-056.

&&

15/15
Hazardous weather outlook, Feb 22, 6:46 AM MST, 22 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
646 AM MST Wed Feb 22 2017

NMZ401>417-TXZ418>424-231400-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
646 AM MST Wed Feb 22 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday we will see strong westerly winds of 25 to 35 mph with
some blowing dust. The end of the week and weekend look nice, but
the strong winds will return for next Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 1:27 PM MSTWind AdvisoryEPZEl Paso, Hudspeth30 hr

Nearby

Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.